Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Kansas City, MO

July 4, 2002Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 4, 2002, 6:25 PM CDT for Henry County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2002, 6:25 PM CDT (23:25 UTC)
Expired
Jul 4, 2002, 7:15 PM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS53 KEAX 042325
SVRMCI
MOC083-050015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR COAL...OR 6 MILES
  EAST OF CLINTON...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LEWIS BY 630 PM CDT
   CALHOUN BY 640 PM CDT
   WINDSOR BY 700 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3832 9381 3826 9355 3856 9352 3855 9376

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:55 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 2:55 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT THU JUL 04 2002

MAIN PROBLEMS FOR TODAY INVOLVE RAIN CHANCES FOR TOMORROW AND IN THE
EXTENDED.

THUNDERSTORMS POPPED UP ACROSS THE SOUTHERN AND WESTERN HALF OF THE
CWA TODAY.  THE TOPEKA 12Z SOUNDING WAS SHOWING A DEEP LAYER OF
MOISTURE UP THROUGH 300 MB WITH LITTLE TO NO CAPPING ACROSS EAST
KANSAS AND WEST MISSOURI. THE DEEP LAYER MOISTURE AXIS LOOKS TO
SLIDE TO THE WEST JUST ENOUGH TO REMOVE THE CHANCE OF RAIN FROM
CENTRAL MISSOURI FOR FRIDAY...THEREFOR I HAVE ONLY INTRODUCED THE
CHANCE OF THUNDERSTORMS INTO THE WEST HALF OF THE CWA. FOR THE
REMAINDER OF THE SHORT TERM I HAVE MADE FEW CHANGES TO THE GOING
FORECAST THROUGH THE FIRST HALF OF THE WEEKEND.

FOR SUNDAY...WITH THE LACK OF FIRM FOCUS FOR PRECIPITATION...I HAVE
SPREAD THE CHANCES OF THUNDERSTORMS ACROSS THE CWA THROUGH THE EARLY
EVENING HOURS.  MONDAY LOOKS LIKE WE COULD ESCAPE ANY RAIN AS THE
MODELS ARE NOW SLOWING DOWN THE PROGRESSION OF THE SHORT WAVE MOVING
OVER THE TOP OF THE RIDGE.  THEREFOR...I HAVE REMOVED THE CHANCE OF
THUNDER FROM THE FORECAST FOR MONDAY BUT KEPT IT FOR TUESDAY AND A
LITTLE INTO TUESDAY NIGHT AS THE WAVE MOVES THROUGH THE AREA.  THE
REMAINDER OF THE FORECAST LOOKED GOOD.

CUTTER

414 AM...
MAIN FORECAST DILEMMAS CONTINUE TO BE WITH PRECIPITATION CHANCES
TODAY AND THEN AGAIN IN THE EXTENDED RANGE.

FORECAST AREA REMAINS UNDER UPPER LEVEL HIGH PRESSURE
TODAY...WITH SHEAR AXIS STRETCHING FROM CENTRAL TEXAS NORTHEASTWARD
THROUGH CENTRAL OKLAHOMA AND KANSAS. THE UPPER LOW WILL CONTINUE
RETROGRADING TODAY. DEEP MOISTURE WILL STILL BE IN PLACE...SO
ANTICIPATE SCATTERED DIURNALLY INDUCED CONVECTION SIMILAR TO
YESTERDAYS ACTIVITY AGAIN TODAY. PRECIPITATION TOTALS WILL VARY
GREATLY ACROSS THE AREA...WITH LOCALLY HEAVY AMOUNTS POSSIBLE.
EXPECT THE BULK OF THE RANDOM ACTIVITY TO OCCUR DURING THE AFTERNOON
HOURS...DIMINISHING AFTER SUNSET. HIGH TEMPERATURES TODAY SHOULD BE
IN LINE WITH WEDNESDAY HIGHS...AS NO BIG CHANGES IN LOW LEVEL
TEMPERATURE FIELDS WILL OCCUR. THINK CLOUD COVER WILL CONSIST
PRIMARILY OF A BROKEN MID LEVEL DECK WITH SOME SCATTERED LOW CLOUDS
DURING TIME OF PEAK HEATING...SO UPPER 80S TO NEAR 90 DEGREE
READINGS SEEM ATTAINABLE AGAIN TODAY. UPPER LOW SHOULD BE FAR ENOUGH
WEST TO NOT WARRANT MENTION OF SCATTERED THUNDERSTORMS ON FRIDAY.
TEMPERATURES WILL BE SLIGHTLY WARMER FOR THE WEEKEND...WITH
AFTERNOON HEAT INDICES POTENTIALLY NEARING 100 DEGREES ON SATURDAY
AND SUNDAY.

IN THE EXTENDED...A SERIES OF UPPER LEVEL DISTURBANCES ARE PROGGED
TO AFFECT THE FORECAST AREA AT THE BEGINNING OF NEXT WEEK. MODELS
CONTINUE TO ACCELERATE A SHORTWAVE MOVING THROUGH KANSAS ON SUNDAY
NIGHT. HAVE INTRODUCE THUNDERSTORMS TO FORECAST FOR WESTERN COUNTY
WARNING AREA BEGINNING SUNDAY AFTERNOON. ANOTHER FEATURE OF INTEREST
IS A NORTHERN PLAINS SURFACE FRONT...FORECAST TO MOVE THROUGH THE
AREA ON SUNDAY AND MONDAY. CONVERGENCE ALONG THE FRONT APPEARS
WEAK...BUT ABSENCE OF A CAP SHOULD ALLOW ADDITIONAL THUNDERSTORMS TO
DEVELOP IN ASSOCIATION WITH THE FRONTAL PASSAGE. DUE TO THE MODEL
ACCELERATION OF THESE FEATURES...EXPECT THE SHORTWAVES AND THE FRONT
TO BE NON-INFLUENTIAL FACTORS BY LATE MONDAY...SO HAVE REMOVED
PRECIPITATION CHANCES FOR TUESDAY. TEMPERATURES ON TUESDAY AND
WEDNESDAY SHOULD BE SLIGHTLY COOLER.

LS

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Special weather statement, Jul 4, 1:00 PM CDT, 5 hours 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUL 4 2002

* HAZARDS EXPECTED -
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS
ANTICIPATED...ALTHOUGH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE ALSO FORECAST FOR SUNDAY AND AGAIN
TUESDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS
ACTIVITY.

* SPOTTER ACTIVATION -
NOT ANTICIPATED.

DISCUSSION: SEVERAL WEAK UPPER LEVEL DISTURBANCES ROTATING AROUND AN
UPPER LEVEL LOW OVER WESTERN TEXAS...WILL CONTINUE TO INTERACT WITH
A SATURATED AND UNSTABLE AIRMASS IN PLACE ACROSS MISSOURI AND
EASTERN KANSAS...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. WEAK SHEAR PROFILES AND HIGH FREEZING LEVELS
WILL INHIBIT SEVERE WEATHER POTENTIAL. HOWEVER GIVEN THE SLOW
MOVEMENT OF THE THUNDERSTORMS AND TROPICAL NATURE OF THE
AIRMASS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SEAMAN
Local storm report, Jul 4, 3:30 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT THU JUL 04 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    2 W AVENUE CITY           MO   WIND DAMAGE
07/04/02   ANDREW                         3 BARNS DESTROYED
                                          NUMEROUS TREES DOWN
                                          ROOF DAMAGE OF HOUSE

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.